SESSION TYPE: Cardiovascular Student/Resident Case Report Posters I
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: We describe a case of Takotsubo cardiomyopathy following initiation of intravenous treprostinil for treatment of pulmonary arterial hypertension (PAH); a novel presentation.
CASE PRESENTATION: A 69 year-old woman with Group I PAH was admitted to the hospital for exertional dyspnea. A transthoracic echocardiogram (TTE) on admission revealed a massively dilated right ventricle (RV), with reduced performance. The left ventricle (LV) was hyperdynamic but with normal wall thickness and systolic function. A right heart catheterization demonstrated (pressures mm Hg): mean RA 8, RV 77/14, PA 78/38 (mean 57), wedge pressure 14. Cardiac output (CO) was 1.7 L/min with a cardiac index (CI) of 1.1 L/min/m2, and a PA saturation of 64.6%. Pressures after intravenous (IV) adenosine testing were relatively unchanged. The patient was admitted to the ICU for cardiogenic shock. Due to her critical illness and advanced PAH, she received initiation and uptitration of IV treprostinil with vasopressor support. At a treprostinil dose of 10 ng/kg/min, the patient developed acute chest pain and anterolateral ST segment elevation and dynamic T wave inversions on ECG; cardiac biomarkers including CK-MB and Troponin remained normal and angiography revealed no significant obstructive epicardial coronary disease. TTE, however, revealed severe LV dysfunction with focal wall motion abnormalities (Figure 1). After discussion with the patient, the treprostinil was titrated off and oral sildenafil and standard heart failure medication started. Her symptoms dissipated, and her cardiac status improved. A TTE two weeks after discharge (Figure 2) demonstrated complete recovery of LV function.
DISCUSSION: Takotsubo cardiomyopathy developed in a patient with PAH following initiation of IV treprostinil, a safe and efficacious prostacyclin analogue used commonly in the advanced treatment of PAH. Various etiologies have been reported, including severe medical illness, surgery, use of exogenous epinephrine or cocaine, but the inciting factor of Takotsubo cardiomyopathy in this case may have been the emotional burden of starting a new medication that required a significant lifestyle change. Alternatively, the inciting stress may relate to her critical illness, her ICU hospitalization, or perhaps use of vasopressors or PAH specific medications.
CONCLUSIONS: A heightened awareness should be present for stress cardiomyopathy when initiating therapies in patients with advanced diseases such as PAH, especially if initiated in the intensive care unit.
1) Gomberg-Maitland M, Olschewski H: Prostacyclin therapies for the treatment of pulmonary arterial hypertension. Eur Respir J 2008, 31(4):891-901.
2) Bybee KA, Prasad A: Stress-related cardiomyopathy syndromes. Circulation 2008, 118(4):397-409.
DISCLOSURE: The following authors have nothing to disclose: David Cork, Amit Mehrotra, Mardi Gomberg-Maitland
No Product/Research Disclosure InformationUniversity of Chicago, Chicago, IL